Aa
A
A
Close
374652 tn?1494815035
help with some questions about tapering off Lexapro
Hi, I have been taking Lexapro for 20 difficult years.  breast cancer, divorce, hepatitic c, and now things are finally smoother.  I am tapering off 10 mg. dose by taking 5 mg one night then 10 the next for 2 weeks, then 5 mg. for 2 weeks, then none I am on week 1.  i am feeling more tired and a little stomach upset,
Will these symptoms resolve after a length of time off the drug?
thank you
Cancel
1 Answers
Page 1 of 1
Avatar universal
Here's my view of stopping these meds after a lot of research and my own problems that forced me to do that research.  The best advice I've seen is that tapering off should be done at a pace that suits the individual, not some general schedule that the doctor uses for everyone.  If you notice withdrawal effects are too much to handle, go back to the last dose at which you felt fine and slow down the taper.  If you've been on any of these meds for 20 years, my own opinion is this taper is much too fast.  The minimum taper I've ever seen a credible psychiatrist use is 6 weeks, and that's the ones who do one size fits all tapers.  Most do, but you don't have to agree to it.  Now, people differ quite a lot in quitting these meds, and a lot depends on whether you ever needed medication in the first place.  For example, you describe difficult times, which don't benefit from medication like this.  Mental illness is why we take them, because therapy and time didn't work and we were left with no other option but medication.  Others are put on medication because their doctors just put everyone on meds -- it's the easiest thing to do.  If you were genuinely suffering from depression when you started and not just grief and other normal human emotions, my own theory is it's harder to stop unless through therapy or through your own program you solved the underlying problem.  So what seems like withdrawal can be just the original untreated problem coming back.  Here's how to know:  if you start suffering emotional problems you never had before, that's withdrawal, and that's when you really need to slow it down.  If it's the same old same old, that means you've still got the original problem and it's not withdrawal.  What you're feeling now is pretty common and nothing to be concerned about.  If that's all you get, kind of like getting the flu, it will pass and you'll be fine.  If it gets out of hand, slow down the taper.  In short, you be in charge, don't let a doctor mess you up.  Right now you're doing fine.  Remember, your brain hasn't had to work on its own in 20 years.  It's going to be hard for it do so.  Be easy on it and on yourself.
Comment
Cancel
Comment
Avatar universal
And, congrats on coming out the other side!
Comment
Cancel
374652 tn?1494815035
slowly, slowly
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
2020005 tn?1476662562
Blank
KTowne commented on KeeLolo's status
Oct 19
Avatar universal
Blank
AnxiousNoMore I don't respond to inbox me... Comment
Oct 19
2020005 tn?1476662562
Blank
KTowne commented on Belle313's status
Oct 18
Top Mood Disorders Answerers
Depression Community Resources